Side Effects from Cancer Treatment

Side effects.  I hate those two words.  From the beginning of this “cancer journey” I have heard all about side effects of every treatment that I have had so far.  After finishing chemotherapy I thought that I was past the awful side effects. However, since ending chemo the side effects are still there, just different.  

I have been in physical therapy for pain associated with my mastectomy surgery.  I have scar tissue that has built up along the side of my foobs and along my under arms, and along my port scar.  The scar tissue pain makes it difficult for me to lift things or reach above my head.  I also experience burning pain at random times.

I am still experiencing neuropathy in my feet from the Taxol chemotherapy drug.  While it has greatly improved since February when my chemo was completed, it still lingers in my feet. 

My maintenance medication, Tamoxifen, caused a blood clot which resulted in me having to have my ovaries removed in the beginning of November.  I was then started on Arimidex following surgery. 

Arimidex is used to treat breast cancer in women whose cancer was estrogen positive and who are either post-menopausal or who have had their ovaries surgically removed.  This medication is supposed to increase my chance of survival.  Decrease the risk of my cancer recurring.  The side effects of this medication are not easy to handle.  It feels like it comes down to two things.

1.  Take Arimidex and hope that it really does help increase my chance for survival.

2.  Stop taking Arimidex and not have to deal with all these side effects, but possibly allow the cancer to return. 

It seems like an impossible choice.  I want to do everything in my power to ensure that I am here with my family for a very long time.  I just wish that there was an easier way to do so. 

My latest side effect from the Arimidex is pain.  Pain across my shoulders and my lower  neck.  I am also experiencing terrible lower back pain.  On Friday I left work early to go to family doctor because I did not know what else to do.  My family doctor was not sure how to treat my pain.  They called my oncologist in Louisville.  Dr. Riley had them give me a steroid shot and an injection of Toradol.  She said that the injections would get the pain under control so that an oral anti-inflammatory medication can help.  I have spent the weekend sitting with a heating pad on my back, soaking in a hot bath, and having my husband rub icy-hot on my back.  

I have also been reading some blogs and other support boards of women who are breast cancer survivors and are currently, or have in the past, taken Arimidex.  Many have said that the pain associated with the drug was severe enough for them to choose to stop taking it and risk the return of the cancer.  Many are willing to risk a recurrence than to live with debilitating pain every day. 

Another side effect of having my ovaries removed….  I have become a bitch.  Seriously.  I can be smiling one minute and rip your head off the next.  Just ask my husband and the man at McDonalds. 

Below is the list of the most common side effects associated with this medication:

  • numbness, tingling, cold feeling, or weakness in your hand or wrist;
  • problems with your fingers while gripping;
  • hot flashes;
  • joint pain or stiffness;
  • depression, mood changes, sleep problems (insomnia);
  • cough, sore throat;
  • thinning hair;
  • mild nausea, vomiting
  • back pain, bone pain

I know that it seems like I am doing nothing but complaining.  I am so very thankful for everything that my doctors, nurses, therapists, and everyone else has done for me.  I am aware of just how lucky I was that Melissa, my nurse practitioner, suspected something because I was told that another six months and the cancer would have made it’s way through my chest wall.  I have been unbelievably blessed.  I know this.  But what a hard road this has been.  It makes me wonder how some people can breeze right through treatment with little side effects and others are “lucky” enough to get double!  It is frustrating. 

In the end, no matter how many side effects, no matter how much I may complain, I will continue to fight and do what my doctors recommend.  I trust them and they have been wonderful and so supportive through this.  Brown Cancer Center has been a great place to go for treatment. 

I should also say thank you to my family and friends who have had to put up with my crazy hormonal self since the removal of my ovaries. 

 

 

Advertisements

5 thoughts on “Side Effects from Cancer Treatment

  1. I think that you are super strong and brave for all that you have been through. You are totally allowed to complain and be frustrated with all the side affects and crap that comes with the medications.
    Stay strong!

  2. You have every right to complain, as you were dealt a crappy hand. In life, we always have it better than some and worse than others. Side effects are plentiful where cancer treatment is concerned, and I hope that, in time, yours lessen. Here’s a posting I wrote about the topic; I’m one of those women who prematurely stopped taking a drug because of the crippling side effects. http://bethgainer.com/aromatase-inhibitors-joint-pain-and-exercise/

    • Thank you for sharing your blog with me, Beth. I am so sorry that you experienced the pain that you did. This is a hard thing for me to deal with right now. You are right, it does come down to quality of life. As of right now, I am going to try to continue to take the medication. I cannot promise that I will stay on it for the recommended 10 years. Feeling the way I did this weekend I cannot even imagine 10 years of this. It is not a decision to made lightly. I admire your strength!

  3. This is very interesting, I even read Beth’s blog. For me, my experience with Arimidex and then Tamoxifen were totally different, unbearable side effect – severe, alzheimer-like brain fog!! Seriously, I was going downhill f-a-s-t, first with the Arimidex and then I asked my oncologist if I could try Tamoxifen (that’s what my mother had been on after her breast cancer and she stayed on it for 20+ years – the rest of her life.)

    When I had a rare moment of lucidity, I chose to get off the drug totally, aware that my choice could mean that cancer might return. For me, it was quality of life over quantity. That is a frightening choice and I fear that some day I will regret it, but, for every day before that time, I cherish being lucid.

    My side effects may vary from younger women since I had already been through menopause before breast cancer hit me.

    Best of luck to you!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s